Free and fragmenting filling length

MR Bridson, TR Riley

Research output: Contribution to journalArticle (Academic Journal)peer-review

3 Citations (Scopus)

Abstract

The filling length of an edge-circuit η in the Cayley 2-complex of a finitely presented group is the least integer L such that there is a combinatorial null-homotopy of η down to a basepoint through loops of length at most L. We introduce similar notions in which the null-homotopy is not required to fix a basepoint, and in which the contracting loop is allowed to bifurcate. We exhibit groups in which the resulting filling invariants exhibit dramatically different behaviour to the standard notion of filling length. We also define the corresponding filling invariants for Riemannian manifolds and translate our results to this setti
Translated title of the contributionFree and fragmenting filling length
Original languageEnglish
Pages (from-to)171 - 190
Number of pages20
JournalJournal of Algebra
Volume307 (1)
DOIs
Publication statusPublished - Jan 2007

Bibliographical note

Publisher: Academic Press Elsevier

Fingerprint Dive into the research topics of 'Free and fragmenting filling length'. Together they form a unique fingerprint.

Cite this